Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Flagstaff, AZ

July 11, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 11, 2013, 2:44 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2013, 2:44 PM MST (21:44 UTC)
Expired
Jul 11, 2013, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 126 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WGUS55 KFGZ 112144
FFWFGZ
AZC025-120045-
/O.NEW.KFGZ.FF.W.0001.130711T2144Z-130712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLIAMSON
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WILLOW CREEK...MINT WASH...SKULL VALLEY WASH AND IRON SPRINGS WASH.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3461 11264 3468 11258 3469 11256 3467 11252
      3464 11251 3463 11253 3461 11254 3459 11258
      3459 11260

$$
TC
2 follow-up statements
153 
WGUS75 KFGZ 112204
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
304 PM MST THU JUL 11 2013

AZC025-120045-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-130712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
304 PM MST THU JUL 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA...CURRENTLY OVER THE WEST SIDE OF THE DOCE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TONTO WASH WHICH 
FLOWS INTO KIRKLAND CREEK. 

ADDITIONAL RAINFALL AMOUNTS 0.25 INCHES ARE POSSIBLE MAINLY ON THE 
WEST SIDE OF THE WARNED AREA. SO FAR THE EAST AND NORTHEAST SIDE OF 
THE DOCE BURN AREA IS BEING MISSED BY THIS STORM...INCLUDING MINT 
WASH AND WILLIAMSON VALLEY WASH. 

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

&&

LAT...LON 3461 11264 3468 11258 3469 11256 3467 11252
      3464 11251 3463 11253 3461 11254 3459 11258
      3459 11260

$$
TC
290 
WGUS75 KFGZ 112337
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST THU JUL 11 2013

AZC025-112343-
/O.CAN.KFGZ.FF.W.0001.000000T0000Z-130712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
437 PM MST THU JUL 11 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL YAVAPAI
COUNTY...

THE CONVECTIVE ACTIVITY THAT PROMPTED THE INITIAL FLASH FLOOD 
WARNING FOR THE DOCE BURN AREA HAS MOVED TO THE NORTH. THERE IS NO 
LONGER A THREAT FOR FLASH FLOODING OFF THE DOCE BURN AREA. 

LAT...LON 3461 11264 3468 11258 3469 11256 3467 11252
      3464 11251 3463 11253 3461 11254 3459 11258
      3459 11260

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:30 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 9:30 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU JUL 11 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING GOOD CHANCES
FOR SHOWERS AND THUNDERSTORMS TO THE REGION EACH DAY THROUGH NEXT
WEEK WEDNESDAY.

&&

.DISCUSSION...DEEPER SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN
ARIZONA TODAY WITH 24 HOUR SURFACE DEW POINTS TRENDS RISING AT ALL
LOCATIONS. PRECIPITABLE WATER VALUES HAVE ALSO RISEN ARE GOES
SATELLITE ESTIMATES SHOW BETWEEN 1 AND 2 INCHES.

LOOKING AT THE UPPER AIR SOUNDING THIS MORNING FOR FLAGSTAFF WE SEE
A VERY UNSTABLE AIR MASS WITH ABUNDANT CAPE AND EXTENSIVE CLOUD COVER.
THE ONE LIMITATION ON THUNDERSTORM DEVELOPMENT FOR TODAY WILL BE TOO
MUCH CLOUD COVER LIMITING SURFACE HEATING. A MODIFIED SOUNDING SHOWS
A SURFACE TEMPERATURE OF AROUND 78 DEGREES FAHRENHEIT WILL BE NEEDED
FOR CONVECTION. THIS MEANS STORM DEVELOPMENT WILL LIKELY BE DELAYED
BY A FEW HOURS DUE TO PERSISTENT CLOUD COVER OR LESS ACTIVE IN SOME
AREAS. STORM MOTION FOR THIS AFTERNOON WILL GENERALLY BE FROM THE
SOUTHWEST TO THE NORTHEAST.

FRIDAY THROUGH SUNDAY...THE HIGH PRESSURE CENTER WILL REMAIN EAST OF
ARIZONA IN A FAVORABLE POSITION FOR A CONTINUED WET MONSOON PATTERN.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE UPCOMING WEEKEND. STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WITH A THREAT FOR LOCALIZED HAIL AND FLASH
FLOODING.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS TSRA WILL
DEVELOP ACROSS THE AREA...MOST NUMEROUS OVER WESTERN
COCONINO/YAVAPAI COUNTIES...EXTENDING ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS. WIND GUSTS TO 45 MPH POSSIBLE NEAR STORMS ALONG
WITH PERIODIC MVFR CIG/VIS IN +RA. AWAY FROM STORMS...VFR CONDITIONS
WITH SCATTERED TO BROKEN SKY CONDITIONS. ACTIVITY SHOULD DIMINISH
AFTER 06Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MONSOON MOISTURE WILL DELIVER A ROUND OF SCATTERED
THUNDERSTORMS TODAY AND AGAIN ON FRIDAY. MANY OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN INCREASING THE RISK FOR FLASH FLOODING
ESPECIALLY OVER RECENT BURN AREAS.

SUNDAY THROUGH TUESDAY...MOISTURE WILL REMAIN IN PLACE WITH A GOOD
CHANCE FOR THUNDERSTORMS AND SHOWERS EACH DAY.

&&

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......MCS
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 11, 12:09 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 11 2013

AZZ007-012-112000-
COCONINO AZ-
1209 PM MST THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF THUNDERSTORM CONTINUED TO DEVELOPING NEAR GRAY MOUNTAIN AND
CAMERON...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAY MOUNTAIN AND CAMERON IN CENTRAL COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3604 11157 3602 11137 3571 11137 3569 11153
TIME...MOT...LOC 1908Z 210DEG 6KT 3582 11146

TC
Special weather statement, Jul 11, 1:48 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST THU JUL 11 2013

AZZ014-112115-
APACHE AZ-
148 PM MST THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 215 PM MST

AT 141 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR ST. JOHNS...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ST JOHNS SOUTH TO LYMAN LAKE IN CENTRAL APACHE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...STRONG WIND GUSTS FROM 45 TO 55 MPH CAN BE EXPECTED
WITH SOME UNSECURED OBJECTS BLOWN AROUND...SMALL TREE LIMBS COULD BE
SNAPPED OFF. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3475 10949 3473 10920 3443 10926 3444 10948
TIME...MOT...LOC 2046Z 188DEG 26KT 3455 10936

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Jul 10, 6:32 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 11, 12:09 PM MSTSpecial Weather StatementFGZCoconino51 min
Jul 11, 1:10 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 11, 1:48 PM MSTSpecial Weather StatementFGZ27 min
Jul 11, 3:37 PM MSTAreal Flood AdvisoryFGZApache3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.